Pennsylvania, 2001

Heavy Rain in Pennsylvania, September 24 to 25, 2001

September 24 to 25, 2001 · NWS PHI · 6 events in 6 counties and zones

A slow moving cold front produced periods of heavy rain across the northern tier of Berks County and the Lehigh Valley as well as the Pocono Mountains. A smaller band of heavy rain also fell across Chester County.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front produced periods of heavy rain across the northern tier of Berks County and the Lehigh Valley as well as the Pocono Mountains. A smaller band of heavy rain also fell across Chester County. Storm totals averaged between 1.5 and 3.0 inches. The heaviest rain fell during the evening of the 24th. The heavy rain produced poor drainage flooding, but no serious injuries or damage were reported. Storm totals included 2.90 inches in Lehighton (Carbon County), 2.60 inches in Morgantown (Berks County), 2.44 inches in Hamburg (Berks County), 2.21 inches in Pocono Summit (Monroe County) , 2.15 inches at the Blue Marsh Dam (Berks County), 2.12 inches in Honeybrook (Chester County), 1.90 inches in Reading (Berks County), and 1.62 inches at the Lehigh Valley International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 24, 9:12 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 24, 9:12 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1012 AM EDT MON SEP 24 2001

FOG AND LOW CLDS A BIT SLOW TO LIFT...SO HOLDING UPDATE TIL 11 AM OR
SO. OTRW...CURRENT FCST LOOKS RNSBL...JUST SOME MINOR TWEAKS ON CLDS
AND AFTN TEMPS.

NO CHGS ON MARINE.

.PHI...SML CRAFT ADVY CST AND LWR DE BAY.

KRAUS

In the hours before

Special weather statement, Sep 24, 10:21 AM EST, 2 hours 39 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-242100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1121 AM EDT MON SEP 24 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING OVER MUCH OF EASTERN PENNSYLVANIA - NORTHERN DELAWARE AND
MOST OF THE MARYLAND EASTERN SHORE...
...LOCALLY HEAVY DOWNPOURS POSSIBLE THROUGHOUT THE REGION TONIGHT...

A VERY STRONG AND IMPRESSIVE STORM SYSTEM FOR LATE SEPTEMBER IS
FORECAST TO MOVE EAST TOWARD THE REGION THIS AFTERNOON. THE AREA HAS
BEEN STUCK IN A RELATIVELY HUMID AIR MASS FOR LATE SEPTEMBER THE
PAST SEVERAL DAYS. AS A STRONG COLD FRONT MOVES INTO PENNSYLVANIA
LATER THIS AFTERNOON...SHOWERS AND THUNDERSTORMS ARE FORECAST TO
DEVELOP. AT THE SAME TIME VERY STRONG WINDS...ASSOCIATED WITH A LOW
LEVEL JET STREAM...WILL BE MOVING INTO PENNSYLVANIA AND MARYLAND.
THUNDERSTORMS IN CENTRAL AND WESTERN PENNSYLVANIA WILL CONTINUE TO
DEVELOP AND MOVE EAST. IF THEY COINCIDE WITH THE MAXIMUM HEATING OF
THE DAY...THEY MIGHT BE POWERFUL ENOUGH TO TAP INTO THE STRONG WINDS
ALOFT. BASED ON THE CURRENT TIMING...THE GREATEST LIKELIHOOD OF THIS
OCCURRING WILL BE WEST OF THE REGION. BUT IF THE STORMS MOVE FAST
ENOUGH AND ARRIVE BY AROUND SUNSET...SEVERE THUNDERSTORMS MIGHT
MAKE IT AS FAR EAST AS THE MARYLAND EASTERN SHORE...NORTHERN
DELAWARE AND EASTERN PENNSYLVANIA. GIVEN THE STRONG WINDS AND THE
EXPECTED CHANGE OF WIND DIRECTION WITH HEIGHT...KNOWN AS SHEAR...AN
ISOLATED TORNADO COULD NOT BE RULED OUT. THAT IS WHY THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THESE LOCATIONS IN
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

IN ADDITION TO THE SEVERE WEATHER THREAT...THE COLD FRONT WILL WRING
OUT THE MOISTURE OVER THE REGION. THUNDERSTORMS WITH HEAVY RAIN ARE
POSSIBLE TONIGHT. STORM TOTALS SHOULD AVERAGE AROUND ONE INCH...BUT
COULD REACH AS MUCH AS TWO TO THREE INCHES IN LOCALIZED AREAS. THE
GREATEST THREAT OF THIS OCCURRING IS IN NORTHERN PENNSYLVANIA.
PONDING OF WATER WILL OCCUR IN LOW LYING AND POOR DRAINAGE AREAS.
BE WARY WHILE DRIVING TONIGHT BECAUSE IT WILL BECOME DIFFICULT TO
JUDGE THE DEPTH OF WATER ON ROADWAYS. UNLESS STORM TOTALS EXCEED
THESE AMOUNTS...FLOODING OF MAJOR STREAMS AND RIVERS IS NOT
EXPECTED.

THE LOW CLOUDS THAT SPREAD ACROSS THE REGION THIS MORNING ARE
CURRENTLY LIMITING HEATING CAUSED BY THE SUN. THESE CLOUDS ARE
EXPECTED TO BREAK THIS AFTERNOON BUT MAY STILL LIMIT THE AMOUNT OF
SUN AND THUS SAP SOME OF THE STRENGTH OF THE THUNDERSTORMS. A DRIER
AND MUCH COOLER AIR MASS IS EXPECTED TO MOVE INTO THE AREA DURING
THE SECOND HALF OF TUESDAY. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Berks

When
September 24, 1:00 PM EST to September 25, 8:00 AM EST
Where
Berks County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Heavy Rain, Carbon

When
September 24, 1:00 PM EST to September 25, 8:00 AM EST
Where
Carbon County, Normal Square
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Heavy Rain, Lehigh

When
September 24, 1:00 PM EST to September 25, 8:00 AM EST
Where
Lehigh County, Steinsville
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Heavy Rain, Monroe

When
September 24, 1:00 PM EST to September 25, 8:00 AM EST
Where
Monroe County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Heavy Rain, Northampton

When
September 24, 1:00 PM EST to September 25, 8:00 AM EST
Where
Northampton County, Walnutport
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Heavy Rain, Chester

When
September 24, 1:00 PM EST to September 25, 8:00 AM EST
Where
Chester County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268734, 5268735, 5268736, 5268737, 5268738, 5268739.